Possibility of Heroin Contamination
Following initial reports in the UK, the NDSC wishes to draw attention to the possible contamination of batches of heroin in Ireland and advises all heroin users to be aware of this possibility and to seek immediate medical attention if they develop any unusual symptoms such as skin abscesses.
Public Health Directors in all local health boards and Hospital Accident & Emergency Departments have been advised about this possibility.
Initial reports from the UK suggest that this may be similar to the contaminated batch which was distributed in Dublin last summer and which claimed the lives of eight heroin users. Between April 1st and August 1st 2000, over thirty heroin injectors died from a serious infection caused by a bacterium called 'Clostridium'. Within a couple of days, this infection in the muscle tissue of infected drug users releases toxins into the bloodstream causing serious illness often leading to rapid death. Affected drug users who have injected heroin into a muscle or under the skin (skin popping) may experience swelling, redness and pain where they injected themselves and should get a doctor to check these reactions immediately.